Bath Salts Overdose
- Table of ContentsPrint
- Signs and Symptoms of Bath Salts Overdose
- Risk Factors for Bath Salts Overdose
- What to Do in Case of Bath Salts Overdose
Synthetic cathinones, commonly referred to as “bath salts”, belong to a group of drugs health officials call “new psychoactive substances”. These are psychoactive drugs that mimic the effects of existing illegal drugs and have only made their presence in the drug market in the past decade 1,2. Regulating these drugs has proven extremely difficult, as manufacturers continually change the “recipe” to evade newly placed drug laws.
Bath salts are chemically related to cathinone, a naturally occurring stimulant found in the leaves of the Khat plant, native to East Africa 1,3. The cathinone in bath salts, however, is manmade and more potent than naturally occurring cathinone, and in some cases, consuming it may even be fatal 1.
Bath salts first made their appearance in Europe in 2007, and it didn’t take long before they reached US shores 4. Since then, bath salt-related calls reported to US poison control centers went up from 0 in 2009 to 302 in 2010 and up to 2,237 in 2011 3. While bath salts use appears to have declined recently, many sellers have relabeled these products as “molly” or “flakka”, so many users don’t even realize they’re taking bath salts 5.
Bath salts usually take the form of a white or brown crystal-like powder and are sold with packaging that make their purchase appear legal (e.g., “jewelry cleaner” labeled “not for human consumption”) 1,3. The powder is snorted, injected, smoked, or swallowed 1. Nasal inhalation and injection use present the highest risk of overdose and death 1. These methods of administration deliver the substance to the brain more quickly than other routes such as oral ingestion.
Because synthetic cathinones are relatively new to the drug market, the effects on humans in the long term have yet to be exhaustively investigated. However, due to the chemical similarities between methylenedioxypyrovalerone (MDPV – another cathinone stimulant) and cocaine or methamphetamine, their effects on the brain are likely to be similar 1; however, the effects may be much more intense, as MDVP is reportedly 10 times more powerful than cocaine 1.
Signs and Symptoms of Bath Salts Overdose
An article from the New England Journal of Medicine noted how easy it is for individuals to overdose on synthetic cathinones. One reason, the article explains, is because some packages actually contain dosing information that suggests consuming dangerously high levels of the substance with each use 6. Another reason, explained by another article, is that not all packages of bath salts indicate purity or strength, so the same amount that may have produced a “good high” in one package may lead to overdose in a different package 7.
Bath salts intoxication is still not fully understood, but a small sample of case studies report severely altered thought and behavior.
Someone high on bath salts may experience or exhibit 6:
- Extreme agitation.
- Violent behavior.
- Panic attacks.
Physical effects include 2,6:
- Tachycardia (rapid heartbeat).
- Respiratory distress.
- Cardiovascular collapse.
Risk Factors for Bath Salts Overdose
Due to the recent emergence of bath salts in the global drug market, there is little research on the factors that contribute to bath salt overdose. Scientists do know, however, that dose and purity are largely unknown to the user 7, meaning that any consumption of bath salts can potentially lead to overdose.
Case studies examining the short- and long-term behavioral effects of bath salts have shown that some users may develop a tolerance to the substance and, furthermore, experience cravings for the drug 6. Tolerance is the body’s need for more of a substance to experience the same effects achieved in previous uses. Continually taking more and more—especially when the purity is unknown—can significantly increase the risk of overdose.
What to Do in Case of Bath Salts Overdose
Unlike other substances, bath salts can present a unique and serious dangers to both the user and those around them.2, 6. If someone you know has overdosed on bath salts and is displaying signs of extreme agitation, aggressiveness or violence, secure a safe location for yourself as soon as possible. Once safe, call 911.
As with any substance, overdose can look very different depending on a number of factors, including:
- The amount of the substance consumed.
- Other substances consumed.
- Mental health status of the user.
If the person is not overly agitated or aggressive but is displaying other signs and symptoms consistent with bath salt overdose, call 911 and monitor their condition.
Stay calm and provide emergency responders with necessary information, including:
- The person’s age and weight.
- The amount of bath salts consumed (if known).
- Other substances consumed (if known).
- The symptoms they’re displaying.
Depending on the extent of the overdose, a number of actions may be taken once the user arrives at the hospital or care facility.
Benzodiazepines may be administered to treat agitation and aggressiveness. Psychotic symptoms have been reported in up to 40% of hospitalizations from bath salt overdose 2,6. Antipsychotics are, thus, sometimes used to address these symptoms (of which paranoia is most common) but only with caution, as these drugs can increase the risk of seizures 2.
Although the illicit use of any substance should be avoided, there are ways to limit the risks of or prevent overdose.
In the case of synthetic cathinones, there is no greater preventive measure than abstinence. There is an inherent risk of overdose any time bath salts are consumed due to unknowns in purity on both the seller and buyer’s part. In other words, you may not be able to safely consume the same dose across different batches of bath salts, so the best way to prevent overdose is not to consume bath salts in any amount.
An additional preventive measure is avoiding polysubstance use. Using multiple substances almost always puts a user at amplified risk of overdose. Synthetic cathinones are powerful stimulants, so using other stimulants, in particular, can be very dangerous. For example, using bath salts and methamphetamine could worsen many of the unwanted symptoms of bath salt use, like agitation, paranoia, and rapid heart rate.
If you or someone you know is addicted to bath salts, there are a number of resources and options available. Few detox and treatment centers will specialize specifically in treating bath salts addiction; however, most will be able to provide the care needed for someone suffering from any substance addiction. Under the care of these centers, you will be able to:
- Have your safety monitored around the clock.
- Increase your chances of achieving long-term sobriety.
Detox centers will provide a safe environment and medical supervision. Some centers administer medications during detox to lessen the intensity of withdrawal symptoms. After detox is complete, there is the option of receiving post-detox substance abuse treatment. Post-detox treatment will greatly increase the chance of continued abstinence from bath salt use. Detox is the first step in a continuum of care and sets the stage for recovery. Some treatment centers have a detox center in-house, while others exist as separate facilities.
Ongoing substance abuse treatment can occur in either an inpatient or outpatient setting, although some people will attend both by first completing an inpatient program and continuing their care on an outpatient basis.
Inpatient care involves living at the facility for the duration of treatment. Inpatient treatment centers provide care in the form of counseling, group and individual therapy, medication (in some cases), and, sometimes, other amenities like exercise classes and meditation. Luxury centers may provide additional amenities like massage and equine therapy.
Residential treatment centers are inpatient facilities that provide these kinds of amenities, but their approach to treatment can vary. Some use proven treatment methods, like what you would find in hospitals, while others provide more holistic or alternative approaches. Residential treatment centers can be expensive, so check with your insurance provider to see how much coverage you’ll receive during your stay.
Outpatient treatment programs offer the same kinds of treatment as inpatient treatment facilities. Outpatient treatment, however, only requires periodic trips to attend treatment, without any overnight stay. A typical treatment schedule might be 8 - 10 hours a week. Outpatient treatment may be appropriate for someone with an inflexible work schedule or a relatively manageable addiction.
- National Institute on Drug Abuse. (2016, January). Drug Facts: Synthetic Cathinones ("Bath Salts").
- Jerry, J., Collins, G., & Streem, D. (2012). Synthetic legal intoxicating drugs: The emerging ‘incense’and ‘bath salt’phenomenon. Cleve Clin J Med, 79(4), 258-64.
- U.S. Department of Justice. (2011, July). Synthetic Cathinones (Bath Salts): An Emerging Domestic Threat.
- Winder, G. S., Stern, N., & Hosanagar, A. (2013). Are “Bath Salts” the next generation of stimulant abuse? Journal of substance abuse treatment, 44(1), 42-45.
- U.S. Department of Justice. (2015). National Drug Threat Assessment Summary.
- Ross, E. A., Watson, M., & Goldberger, B. (2011). “Bath salts” intoxication. New England Journal of Medicine, 365(10), 967-968.
- Prosser, J. M., & Nelson, L. S. (2012). The Toxicology of Bath Salts: A Review of Synthetic Cathinones. Journal of Medical Toxicology, 8(1), 33–42. http://doi.org/10.1007/s13181-011-0193-z